I was on Zoloft 100 mg but my doctor switched on Friday to Venlafaxine HCL ER 37.5 mg... What kind of side effects can I expect? Is there weight gain with Venlafaxine?
Hello rhnhsh. Less than 1% of people taking Venlafaxine (clinical studies/trials) reported a increase in weight. People generally lose weight when taking the drug. A loss of appetite was reported by 17% of users. The drug has numerous side effects, most of which are to be considered normal. Nausea, tremors, insomnia etc. Regards pledge
Since your other questions point out you suffer from anxiety and since venlafaxine inhibits Norepinephrine reuptake, you might actually suffer an increase in your anxiety. I am not saying this is likely to happen, but because I saw your other question, asking about going up to 200mg on Zoloft, I would be curious what specific effect you are hoping for, that is what was "lacking" with Sertraline?
If it is that you need to reduce anxiety further, I would not be so sure about targeting Norepinephrine. If however you want a more "activating" effect, Venlafaxine may be promising.
Weight gain with antidepressants is most probably due to increased appetite, and Venlafaxine will be as likely to increase your appetite as pretty much any other antidepressant. If you become much more active and agitated due to its effect, you may though burn more calories and actually loose weight, but do not hope for it... ;)
I did gain weight big time while on Sertraline (and I quit smoking during that period... ) and am still struggeling to get it off my hips again.
The topic "obesity" on that question points out, that weight gain is a concern for you, but I suggest you should first aim to treat your mental problems optimally. As soon as you have found a medication that "works" for you, you will be able to focus on what you eat and live healthier in general. In midst of a serious psychic crisis, that is often too much being asked and I know well how hard it can be to take care of your basic needs like eating healthy food during defined mealtimes and to do some physical exercise while in such a mental state.
My bottomline is: If you are determined to "get into shape" and cannot archieve that because your mental health problems are too severe, it is not the medication that makes you gain weight. It is the medication not working (optimally), because it fails to (fully) archieve what it is supposed to do: Put you in a mental state where you can act upon your determination to live in a healthy way.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Mar 2010 • 1 answer
Updated 1 Oct 2012 • 3 answers
Updated 1 Jan 2017 • 3 answers
Updated 12 Oct 2013 • 2 answers
Updated 9 Jun 2018 • 1 answer